How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Drhollowayvet Your Own Question
Drhollowayvet
Drhollowayvet,
Category: Veterinary
Satisfied Customers: 757
Experience:  Relief Veterinarian at Aloha Animal Hospital
92209471
Type Your Veterinary Question Here...
Drhollowayvet is online now
A new question is answered every 9 seconds

We took our dog to the vet a week ago because he had a rash

Customer Question

We took our dog to the vet a week ago because he had a rash and was biting the hair off the infected area. He has been shaking all day today and panting very fast. The doctor prescribed 2 5mg tabs of predisone for the last 7 days. And then we were to give him 1 tab everyday. He hasn't completed the medicine. We are very worried and do not know what to do. Can you Help us? Kathryn and Richard Shenot Greenville SC
JA: I'm sorry to hear that. Strange behavior is often perplexing. I'm sure the Veterinarian can help you. Is there anything else important you think the Veterinarian should know about the dog?
Customer: He pants a lot but has not been able to eat even his favorite foods. His stomach feels very taunt.
Submitted: 19 days ago.
Category: Veterinary
Expert:  Drhollowayvet replied 19 days ago.

Hello my name is***** but you can call me Dr. H, and I am a licensed veterinarian. I understand your pet is currently being treated with Prednisone for a rash, but is currently having some panting, shaking and decreased appetite with a hardened stomach.

Panting is an adverse effect that can be seen with steroid use. The decreased appetite however isn't seen nor is the hardened stomach. I suspect there may be another cause for these symptoms. Has he eaten anything besides his normal kibble recently? What is his normal diet?

- Dr. H

Customer: replied 19 days ago.
We will take our dog to the vet inthe morning. My husband said Patches did eat this morning. He threw up.and want go for a walk. He usually loves this.
Expert:  Drhollowayvet replied 19 days ago.

Ok. That is a good call

Then yes vomiting and panting are signs of a potential adverse reaction to the Prednisone. Increased urination, drinking and eating are commonly seen and considered normal. It is only safe to stop this medication abruptly if given for 7 days or less to avoid potential iatrogenic effects on the adrenal glands. So you will have to slowly wean him off the medication over the course of 4 days, by giving it every other day.

To help with the adverse symptoms you can give him a bland diet of boiled plain chicken and rice or cottage cheese. Also Pepcid Ac @ 0.5-1mg/kg every 12 hrs can be given to help with the nausea. He should recover from the adverse effects fully once the medication has been stopped completely. For future I would recommend treating his skin condition with a non-steroid such as Apoquel (excellent medication to use for Skin allergies in dogs).

- Dr. H

Expert:  Drhollowayvet replied 17 days ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Drhollowayvet

Related Veterinary Questions